Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 210, NWS Dodge City, KS

August 14, 2020Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 6:54 PM CDT for Morton County, Stanton County, Kansas. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 6:54 PM CDT (23:54 UTC)
Expired
Aug 14, 2020, 7:45 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:05 PM CDTHAIL 11 Nne Richfield, KS
Aug 14, 7:25 PM CDTHAIL 1.512 Nnw Elkhart, KS
Aug 14, 7:32 PM CDTTSTM WND GST 605 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS53 KDDC 142354
SVRDDC
KSC129-187-150045-
/O.NEW.KDDC.SV.W.0210.200814T2354Z-200815T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
654 PM CDT Fri Aug 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Southwestern Stanton County in southwestern Kansas...

* Until 745 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located near Richfield,
  moving south at 25 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10204 3740 10203 3740 10164 3699 10164
      3699 10204
TIME...MOT...LOC 2354Z 011DEG 21KT 3729 10189 

HAIL...2.00IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
088 
WWUS53 KDDC 150011
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
711 PM CDT Fri Aug 14 2020

KSC129-187-150045-
/O.CON.KDDC.SV.W.0210.000000T0000Z-200815T0045Z/
Morton KS-Stanton KS-
711 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MORTON AND SOUTHWESTERN STANTON COUNTIES...

At 710 PM CDT, a severe thunderstorm was located 7 miles southwest of
Richfield, moving south at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public. The public has reported quarter size hail with this 
         storm.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10204 3740 10203 3740 10164 3699 10164
      3699 10204
TIME...MOT...LOC 0010Z 357DEG 23KT 3718 10188 

HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
549 
WWUS53 KDDC 150028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT Fri Aug 14 2020

KSC187-150037-
/O.CAN.KDDC.SV.W.0210.000000T0000Z-200815T0045Z/
Stanton KS-
728 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warning area. Therefore, the warning has been cancelled.

LAT...LON 3728 10203 3728 10166 3699 10164 3699 10204
TIME...MOT...LOC 0027Z 001DEG 22KT 3707 10188 

$$

KSC129-150045-
/O.CON.KDDC.SV.W.0210.000000T0000Z-200815T0045Z/
Morton KS-
728 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN MORTON COUNTY...

At 727 PM CDT, a severe thunderstorm was located near Elkhart, moving
south at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 10203 3728 10166 3699 10164 3699 10204
TIME...MOT...LOC 0027Z 001DEG 22KT 3707 10188 

HAIL...1.75IN
WIND...60MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:55 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 14, 5:55 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Fri Aug 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CDT Fri Aug 14 2020

For the next couple of hours (through 03Z) isolated thunderstorms
will be possible mainly west of GCK and LBL with the potential of
VCTS around these airports during this time. Otherwise cloud
ceilings could fall once again to close to MVFR status around 12Z
for GCK, LBL, and DDC. Otherwise in general light winds and VFR
conditions for the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Tatro
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 14, 4:59 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142245-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
459 PM CDT Fri Aug 14 2020

...Brief Landspout Tornado Sighted...

At 457 PM CDT/357 PM MDT/, the public reported a landspout tornado
near Kendall. Conditions continue to favor the potential for
landspouts as storms develop. Any landspouts which develop are
expected to pose a limited threat.

Wind gusts to 50 mph, blowing dust, and frequent lightning are
expected.

Locations impacted include...
Ulysses, Johnson City and Big Bow.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3784 10177 3790 10148 3756 10135 3753 10181

TURNER
Special weather statement, Aug 14, 5:28 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
528 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142315-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
528 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
KEARNY...WESTERN GRANT AND STANTON COUNTIES UNTIL 615 PM CDT/515 PM
MDT/...

At 527 PM CDT/427 PM MDT/, Doppler radar was tracking several strong
thunderstorms moving south at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Areas
of blowing dust are likely. These storms are producing extremely
frequent dangerous lightning strikes that may start wildfires.

Locations impacted include...
Ulysses, Johnson City, Manter and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3786 10200 3789 10134 3742 10126 3740 10198
TIME...MOT...LOC 2227Z 357DEG 63KT 3766 10168

TURNER
Local storm report, Aug 14, 5:29 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          11 N COOLIDGE           38.20N 101.97W
08/14/2020                   HAMILTON           KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED A LANDSPOUT TORNADO.

&&

GT
Local storm report, Aug 14, 5:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             12 N COOLIDGE           38.22N 102.01W
08/14/2020  E1.00 INCH       HAMILTON           KS   PUBLIC

&&

GT
Local storm report, Aug 14, 6:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 SSE MANTER            37.48N 101.87W
08/14/2020  E1.00 INCH       STANTON            KS   PUBLIC

&&
Local storm report, Aug 14, 6:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MANTER                  37.52N 101.89W
08/14/2020  M3.00 INCH       STANTON            KS   PUBLIC

            PIC AND MEASUREMENT FROM FB.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:15 AM CDTDense Fog AdvisoryDDCClark, Comanche, Edwards, Finney, Ford, Grant and 13 more6 hr
Aug 14, 4:18 PM CDTSpecial Weather StatementDDCKearny42 min
Aug 14, 4:59 PM CDTSpecial Weather StatementDDCStanton46 min
Aug 14, 5:05 PM CDTSevere Thunderstorm WarningDDCHamilton40 min
Aug 14, 5:28 PM CDTSpecial Weather StatementDDCGrant, Stanton47 min
Aug 14, 5:31 PM CDTSevere Thunderstorm WarningDDCHamilton31 min
Aug 14, 5:42 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Stanton48 min
Aug 14, 6:23 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.